Hail, Menominee
- When
- July 31, 4:00 PM CST
- Where
- Menominee County, Stephenson
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.417, -87.617
Quarter sized hail was reported.
Another short wave rotating across the Upper Peninsula triggered severe thunderstorms with large hail over the extreme southern Upper Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Another short wave rotating across the Upper Peninsula triggered severe thunderstorms with large hail over the extreme southern Upper Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 31, 2:25 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 425 PM EDT THU JUL 31 2003 EXTREMELY SLOW MOVING MID LEVEL LOW WILL PLAGUE THE AREA INTO EARLY NEXT WEEK. WV IMAGERY THIS AFTN SHOWS MID LEVEL LOW SPINNING NEAR KINL WITH EMBEDDED SHORTWAVES ROTATING NE THRU NW WI AND SE THRU NW MN. AS WAS THE CASE YESTERDAY...DAYTIME HEATING HAS RESULTED IN EXPANSION OF SHRA/TSRA...AIDED BY SHORTWAVE ENERGY. SO FAR...NO HAIL REPORTS... BUT FREEZING LEVEL AROUND 11KFT AND WBZERO AROUND 9KFT WILL SUPPORT HAIL IN THE STRONGER STORMS. UNLESS TRAINING OCCURS...WOULDNT EXPECT EXCESSIVE RAIN TO BE A BIG ISSUE AS 12Z PWAT ANALYSIS SHOWS 1-1.25 INCHES (ABOUT 125-150PCT NORMAL). NEARLY STAGNANT UPPER FLOW PATTERN WILL RESULT IN JUST ABOUT THE SAME WEATHER CONDITIONS DAILY FOR THE NEXT FEW DAYS. MIDLEVEL LOW CURRENTLY NEAR KINL WILL DRIFT ONLY TO WI BY SUN MORNING. SO THE ROUTINE WILL BE SHRA/TSRA EACH DAY WITH PEAK COVERAGE IN THE AFTN/EARLY EVENING. SHORTWAVES ROTATING IN CIRCULATION (WHICH WILL BE DIFFICULT TO TIME BEYOND ABOUT 24HRS) WILL ALSO MODULATE COVERAGE AND INTENSITY. EXPECT DIMINISHING COVERAGE OF SHRA/TSRA TONIGHT...EXCEPT FOR THE ERN FCST AREA AS SUBTLE SHORTWAVE CURRENTLY IN NW MN ROTATES TO CNTRL UPPER MI...SUSTAINING DYNAMIC SUPPORT FOR PCPN OVER THE E. 850-500MB QVECTOR CONVERGENCE FIELDS BARE THIS OUT. ERN FCST AREA ALSO UNDER MORE SUSTAINED UPPER DIVERGENCE AND 850MB CONVERGENCE THRU THE NIGHT. A REPEAT PERFORMANCE ON TAP FRI AS CENTER OF 5H LOW MEANDERS BTWN KINL AND ISLE ROYALE...KEEPING FCST AREA ON SE SIDE OF SYSTEM. MAIN NEGATIVE FRI IS THAT THERE WONT BE THE SHORTWAVE SUPPORT THAT IS PRESENT TODAY. ON THE OTHER HAND...WEAK LOW-LEVEL WIND FIELDS FRI SHOULD SUPPORT BETTER DEFINED LAKE BREEZE DEVELOPMENT FROM SUPERIOR AND MICHIGAN TO PROVIDE LOW-LEVEL FOCUSING. DEPENDING ON AMOUNT OF DAYTIME HEATING AND RESULTING CAPE INCREASE...MAY HAVE TO DEAL WITH SOME HAIL STORMS. PCPN WILL DIMINISH FRI EVENING. ON SAT 5H LOW DRIFTS FROM MN ARROWHEAD TO FAR NRN WI. SEE NO REASON WHY SAT WILL BE MUCH DIFFERENT THAN FRI. AGAIN...LOW-LEVEL WIND FIELDS ARE LIGHT... ALLOWING LAKE BREEZE DEVELOPMENT TO PROVIDE FOCUSING FOR STORM DEVELOPMENT. PREFER THE LGT/VRBL WIND REGIME FROM ETA RATHER THAN GFS NRLY FLOW AS IT LOOKS TO BE OVERDEEPENING SFC LOW ASSOCIATED WITH CONVECTION IT HAS OVER LWR MI. WITH PROXIMITY OF 5H LOW CENTER AND COLD POCKET...INCLINED TO INCREASE POPS TO LIKELY AGAIN IN THE AFTN. 5H LOW DRIFTS OVER NRN WI/UPPER MI ON SUN...CONTINUING THREAT OF SHRA/TRSA...ESPECIALLY IN THE AFTN. MON THRU THU...GFS/CANADIAN/UKMET/ECMWF (INCLUDING GFS ENSEMBLES) ARE IN EXCELLENT AGREEMENT REGARDING SLOW PROGRESSION OF FEATURES ACROSS THE CONUS. PERSISTENT BAND OF NOTABLE ABOVE NORMAL 5H HEIGHTS FROM FAR NRN PLAINS ACROSS HUDSON BAY INTO NRN QUEBEC (CENTERED ON HUDSON BAY) WILL ENSURE 5H LOW OVER THE WRN LAKES WILL BE SLOW TO DEPART NEXT WEEK. EVEN BY NEXT FRI...GFS ENSEMBLES INDICATE TROFFING WILL LINGER OVER THE ERN LAKES. HAVE LEFT GOING CHC TSRA ON MON WITH MIDLEVEL LOW SITTING NEARBY OVER LWR MI...AND WILL RELUCTANTLY CARRY TSRA CHC ONE MORE DAY INTO TUE AS LOW ONLY EDGES E TO LAKE HURON. WILL HOWEVER LEAVE KEWEENAW DRY TUE AS LIGHT NRLY BNDRY LAYER FLOW ACROSS LAKE SUPERIOR SHOULD KEEP AIRMASS STABLE THERE...AND FOR THAT MATTER...TSRA SHOULD BE CONIFINED TO POINTS FARTHER INLAND FROM LAKE SUPERIOR ELSEHWERE. WILL SHOOT FOR DRY DAYS WED/THU AS LOW CONTINUES TO DRIFT E AND HEIGHTS SLOWLY RISE. WOULDNT BE TOO SURPISED THOUGH IF PCPN HAS TO BE INTRODUCED IN LATER FCSTS FOR WED. HIGH TEMPS SHOULD AVERAGE SLIGHTLY BLO NORMAL EARLY AND RISE TO AROUND NORMAL BY THE END OF THE PERIOD. .MQT...NONE. ROLFSON
MIZ001>007-009>014-084-085-011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 451 PM EDT THU JUL 31 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND FRIDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT AND FRIDAY...ESPECIALLY THIS EVENING AND FRIDAY AFTERNOON. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS THIS EVENING MAY BECOME SEVERE AND CAUSE HAIL AS LARGE AS ONE INCH IN DIAMETER. EXPECT SOME OF THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAIN TONIGHT. THE THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) ROLFSON
The Green Bay radar (KGRB), 109 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
2 hail. Local standard time, as filed.
Quarter sized hail was reported.
Hail an inch and a half in diameter was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330417, 5330418.